West Virginia, 2005

Winter Storm in West Virginia, December 9, 2005

December 9, 2005 · NWS PBZ · 2 events in 2 counties and zones

Terra Alta received 6 inches of snow by 6 AM on the 9th; totaling 7 inches by 9 AM. There was some sleet and freezing rain too.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow started the evening of the 8th, and mixed with sleet and freezing rain, and ended the morning of the 9th.Terra Alta received 6 inches of snow by 6 AM on the 9th; totaling 7 inches by 9 AM. There was some sleet and freezing rain too. Davis received 5 inches of snow and half an inch of ice glazing from the sleet and freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 9, 2:20 AM EST, 40 minutes earlier.

Area forecast discussion, Dec 9, 2:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 AM EST FRI DEC 9 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SNOW RAPIDLY MOVING EASTWARD WITH THE HEAVIEST BANDS JUST ABOUT
READY TO EXIT THE CWA. STILL HAVE A COUPLE SCATTERED SNOW/RAIN SHOWERS
DEVELOPING ACROSS MY WEST AHEAD OF FRONTAL BOUNDARY BUT THESE
CONTINUE TO STREAK NORTHEASTWARD. WILL BE CANCELING THE ADVISORIES
BY 4AM ONCE ALL OF THE SNOW LEAVES THE AREA. WILL HAVE TO MAKE
SOME DECISIONS ON RIDGES. SUPRISED TO SEE THE LL ARCTIC AIR COMING
IN BEHIND THE SYSTEM. TEMPERATURES ACROSS IN AND W OH DOWN INTO
THE TEENS. WINDS ALSO PICKING UP BEHIND FRONT. WILL PROBABLY HAVE
TEMPS REALLY DROP ACROSS THE AREA OVER THE NEXT FEW HOURS AND THEN
SEE THEM HOLD STEADY THROUGH THE MORNING BEFORE BEGINNING TO RISE
THIS AFTERNOON AS THE CORE OF THE COLD AIR RUSHES TO THE EAST.
CLOUDS WILL BE TRICKY TODAY AS WELL. WOULD EXPECT A GOOD DEAL OF
THE AREA TO BREAK OUT THIS AFTERNOON AS WE BEGIN TO SEE WAA ALOFT.
BY THIS EVENING STORM WILL BE A DISTANT MEMORY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
QUIET AND WARMER DAY ON SATURDAY AHEAD OF NEXT CF WHICH WILL BRING
MORE SNOW TO THE AREA ON SUNDAY. COLD AIR STAYS IN PLACE THROUGH
NEXT WEEK.

&&

.AVIATION...
GRADUALLY IMPROVING CONDITIONS FROM SOUTH TO NORTH ACROSS TERMINALS
AS DRYER AIR MOVES INTO REGION BEHIND COLD FRONT. HEAVIER SNOW AT
KDUJ AND KFKL WILL END BEFORE DAYBREAK WITH CEILINGS GENERALLY
BECOMING MVFR ACROSS REGION BY 12Z. SOME MVFR VSBY REMAINS IN TAFS
DUE TO STRONG WEST WINDS CAUSING SOME BLOWING SNOW ALONG WITH
FLURRIES. AS SURFACE RIDGE BUILDS IN LATE THIS AFTERNOON CEILINGS
WILL BECOME VFR WITH FLURRIES ENDING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR MDZ001 UNTIL NOON FRIDAY.
OH...SNOW ADVISORY FOR OHZ039-040-048-049 UNTIL 7 AM FRIDAY.
  ...SNOW ADVISORY FOR OHZ041-050 UNTIL 10 AM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR OHZ057>059-068-069 UNTIL 7 AM
     FRIDAY.
PA...SNOW ADVISORY FOR PAZ007>009-013>015-020>022-029 UNTIL 10 AM
     FRIDAY.
  ...HEAVY SNOW WARNING FOR PAZ016-023-030-032 UNTIL NOON FRIDAY.
  ...WINTER WEATHER ADVISORY FOR PAZ031 UNTIL 7 AM FRIDAY.
WV...SNOW ADVISORY FOR WVZ001>003 UNTIL 10 AM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR WVZ004-012-021-022 UNTIL 7 AM
     FRIDAY.
  ...WINTER STORM WARNING FOR WVZ023-041 UNTIL NOON FRIDAY.
&&
Hazardous weather outlook, Dec 8, 4:37 AM EST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EST THU DEC 8 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-090945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
437 AM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE TOWARD THE REGION TODAY AND BRING SNOW TO
THE AREA TONIGHT. A GENERAL ACCUMULATION OF 2 TO 6 INCHES IS
EXPECTED OVERNIGHT...WITH UP TO 12 INCHES IN THE MOUNTAINS. THIS
SNOWFALL WILL CREATE HAZARDOUS DRIVING CONDITIONS OVERNIGHT AND
FOR THE FRIDAY MORNING RUSH HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 8, 9:34 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
934 PM EST THU DEC 8 2005

MDZ001-PAZ014>016-020>023-029>032-WVZ022-023-041-090330-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FAYETTE
PA-GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MONONGALIA WV-PRESTON
WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA-
934 PM EST THU DEC 8 2005

...HEAVY BURST OF SNOW...

WHEN THE SNOW BEGINS FROM PITTSBURGH EASTWARD, IN THE FIRST 2 HOURS, AS
MUCH AS 2 INCHES OF SNOW CAN ACCUMULATE. THIS WILL MAKE ROADS,
ESPECIALLY THE UNTREATED ROADS, HAZARDOUS. DRIVE WITH EXTRA CARE.

AFTER THE INITIAL BURST OF SNOW, THE INTENSITY WILL DIMINISH SOMEWHAT.
IN GREENE AND FAYETTE COUNTIES OF PENNSYLVANIA, AND IN PRESTON AND
TUCKER COUNTIES OF WEST VIRGINIA, AND GARRETT COUNTY MARYLAND, THERE
MAY BE SLEET AND FREEZING RAIN AT THE ONSET OF THE PRECIPITATION. SLEET
MAY CONTINUE TO MIX WITH THE SNOW AS THE NIGHT PROGRESSES.

ANY FORM OF WINTER PRECIPITATION WILL REQUIRE CAREFUL DRIVING AT FAR
LESS THAN THE USUAL SPEED.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Tucker

When
December 9, 3:00 AM EST to 9:00 AM EST
Where
Tucker forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Preston

When
December 9, 6:00 AM EST to 9:00 AM EST
Where
Preston forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484600, 5484599.